Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 196, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 31, 2002, 9:41 PM CDT for Edmunds County, South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2002, 9:41 PM CDT (02:41 UTC)
- Expired
- Aug 31, 2002, 10:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Edmunds County, SD
The radar
The Aberdeen radar (KABR), 69 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 9:51 PM CDT | Hail 0.75 | Loyalton, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 6:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3369 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1554 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
261
WUUS53 KABR 010241
SVRABR
SDC045-010315-
/NEW.KABR.SV.W.0298.010241-010315/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
941 PM CDT SAT AUG 31 2002
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA
* UNTIL 1015 PM CDT
* AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES SOUTH OF LOYALTON...OR ABOUT 17 MILES
NORTHWEST OF FAULKTON...MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EDMUNDS COUNTY THROUGH 1000 PM CDT
THIS IS A DANGEROUS STORM. TAKE SHELTER NOW
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
LAT...LON 4526 9946 4527 9915 4526 9892 4540 9922
4536 9940
HINTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:35 PM CDT, 6 hours 6 minutes earlier.
Area forecast discussion, Aug 31, 3:35 PM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 335 PM CDT SAT AUG 31 2002 MAIN FORECAST ISSUE IS THUNDERSTORM CHANCES FOR TONIGHT INTO SUNDAY MORNING. ETA/AVN/UKMET IN GOOD AGREEMENT WITH TIMING ISSUES OF SURFACE BOUNDARY COMING THROUGH AND UPPER LEVEL FEATURES. MODEL INITIALIZATIONS NOT IN TERRIBLE DISAGREEMENT ALTHOUGH ETA 700 HPA THERMAL FIELD SEEMS TO HAVE A BETTER HANDLE. HAVE TRENDED TOWARD THE ETA FOR THIS FORECAST. 19Z SURFACE ANALYSIS CONTINUES TO SHOW DRYLINE FEATURE EXTENDING FROM SOUTH CENTRAL NORTH DAKOTA INTO SOUTHWEST SOUTH DAKOTA. RADAR DATA AND SATELLITE IMAGERY HAS DEPICTED SOME MAINLY MID LEVEL CLOUDS DEVELOPING IN THIS AREA BUT CAP STRENGTH HAS PREVENTED ANY GOOD VERTICAL DEVELOPMENT UP TO THIS POINT. WITH STRONG SURFACE HEATING THROUGHOUT AFTERNOON...RUC SOUNDINGS INDICATING CONVECTIVE INHIBITION HAS WEAKENED ACROSS WESTERN CWA. HOWEVER...DEW POINTS DEPRESSIONS IN THE LOW AND MID LEVELS REMAIN FAIRLY HIGH ACROSS WESTERN CWA AND LOW LEVEL CONVERGENCE ALSO WEAK. STILL FEEL THAT THERE IS POSSIBILITY OF ISOLATED TSRA DEVELOPING IN NEXT FEW HOURS IN WESTERN CWA. MOST OF CONCERN WILL BE LATER IN THE EVENING HOURS AS UPPER LEVEL DISTURBANCE OVER CENTRAL MONTANA APPROACHES DAKOTAS. MODELS IN GOOD AGREEMENT IN TAKING ASSOCIATED LOW LEVEL TROUGH AXIS TO CENTRAL SOUTH DAKOTA BY 06Z. AXIS OF FRONTOGENETIC FORCING AND STRENGTHENING LOW LEVEL FLOW/WAA DOWNSTREAM OF TROUGH AXIS SHOULD AID IN BETTER THUNDERSTORM COVERAGE BY LATE THIS EVENING...MAINLY ACROSS NORTH CENTRAL AND EASTERN CWA WHERE LOW LEVEL MOIST TONGUE WILL DEVELOP. WEAK MID AND UPPER LEVEL JET STREAK ALSO WILL PULL OUT INTO THE NORTHERN PLAINS TONIGHT IN ADVANCE OF THIS WAVE...WITH BEST UPPER DIVERGENCE ALSO SETTING UP ACROSS EASTERN CWA. PWATS ACROSS THE EAST WILL BE IN THE 1.3 TO 1.5 INCH RANGE...BUT WILL NOT INCLUDE HEAVY RAIN MENTION WITH THE HOPE THAT PROGRESSIVE NATURE OF THIS WAVE WILL CUT OFF HEAVY RAIN POTENTIAL. A FEW SEVERE STORMS ARE POSSIBLE GIVEN VERY STEEP MID LEVEL LAPSE RATES BASED ABOVE LLJ AND SUFFICIENT DEEP LAYER SHEAR WITH APPROACHING SPEED MAX. GIVEN THIS...WILL KEEP HIGHEST CHANCE POPS IN NORTH CENTRAL AND EASTERN CWA...WITH 30 POPS ACROSS SOUTHWEST CWA WHICH WILL NOT EXPERIENCE MOISTURE/WAA ADVECTION WITH LLJ TO A GREAT EXTENT. SUNDAY SHOULD FEATURE LINGERING -TSRA ACROSS FAR EAST BEFORE ENTIRE CWA BECOMES MOSTLY SUNNY AS SHORT WAVE EXITS REGION. DEW POINTS SHOULD ALSO BE SIGNIFICANTLY LOWER. MODELS HAVE TRENDED TO A MORE AMPLIFIED SOLUTION WITH NEXT SHORT WAVE MOVING ACROSS SOUTH CENTRAL CANADA. ETA/UKMET MORE AMPLIFIED THAN AVN SOLUTION AND WILL LEAN TOWARD ETA/UKMET GIVEN STRENGTH OF EASTERN PACIFIC JET STREAK. MORE AMPLIFIED SOLUTION WILL ALLOW FOR SOME MODEST LOW LEVEL MOISTURE ADVECTION LATE SUNDAY NIGHT ACROSS EASTERN CWA...AND WITH ASSOCIATED SURFACE TROUGH PASSAGE WILL INCLUDE SLIGHT MENTION. MONDAY AND TUESDAY LOOK TO BE DRY WITH UPPER RIDGING SETTING INTO AREA. .EXTENDED DISCUSSION... MDLS IN GOOD AGREEMENT IN THE WED-SAT PERIOD WITH DEVELOPING A LARGE 50H LOW/TROUGH ACROSS THE WESTERN UNITED STATES AND A 50H RIDGE ACROSS THE EASTERN UNITED STATES BY THE END OF THE WEEK. THIS WILL BE A GOOD SETUP FOR ABOVE NORMAL TEMPS ACROSS THE ABR CWA FOR THE WED-FRI PERIOD. THE EXTENDED AVN SHOWS A SIGNIFICANT PIECE OF S/W ENERGY KICKING NE ACROSS THE UPPER MIDWEST ALONG WITH A SFC COLD FRONT MOVING THROUGH FRI AND FRI NIGHT. THIS LOOKS LIKE THE BEST CHC FOR TSRAS OVER THE ABR CWA. SAT SHOULD BE MUCH COOLER ACROSS THE CWA AS COOL CANADIAN AIR BUILDS IN. WENT HIGHER THAN THE MEX TEMPS THROUGH THE FORECAST...ESPECIALLY ON FRI BEFORE THE FRONT COMES THROUGH. .ABR...NONE. MARSILI/MOHR
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 7:49 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 41 min |
| Aug 31, 8:29 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Potter | 46 min |
| Aug 31, 9:13 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Potter | 32 min |
| Aug 31, 9:45 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 30 min |
| Aug 31, 10:40 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 20 min |
| Aug 31, 11:49 PM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 26 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.